Document Detail


Development of a macroprolactinoma in association with hormone replacement therapy in a perimenopausal woman with presumed idiopathic hyperprolactinemia.
MedLine Citation:
PMID:  16690466     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To describe a 48-year-old woman with presumed idiopathic hyperprolactinemia, who was found to have a macroprolactinoma after receiving hormone replacement therapy for almost 3 years. METHODS: We present a detailed case report, including a chronologic summary of clinical and laboratory findings as well as the drug history of our patient. The related literature is also reviewed. RESULTS: Premenopausal women with idiopathic hyperprolactinemia or microprolactinomas (<1 cm) are treated with dopamine agonists if fertility is desired or galactorrhea is bothersome. Otherwise, estrogens and progestational agents may be prescribed to regularize menses and prevent osteoporosis. Several case reports of prolactinoma formation or enlargement after exposure to exogenous estrogens have been published. In our patient, a perimenopausal woman with presumably idiopathic long-standing hyperprolactinemia, a macroprolactinoma developed within 3 years after initiation of hormone replacement therapy for management of perimenopausal symptoms. The only clue for ordering a pituitary imaging study in this case was a substantial increase in the level of the serum prolactin. Treatment with cabergoline normalized the patient's serum prolactin level and considerably decreased the size of her pituitary adenoma. CONCLUSION: It is postulated that exogenous estrogens could have an important role in tumor development or growth in some patients with idiopathic hyperprolactinemia. Therefore, it is recommended that women with idiopathic hyperprolactinemia or microprolactinomas treated with estrogens be considered for concomitant therapy with dopamine agonists. In all cases, serum prolactin levels should be diligently monitored.
Authors:
John J Orrego; John Bair
Related Documents :
20697966 - Fulminant, non-antibiotic associated clostridium difficile colitis following salmonella...
5077176 - Tuberculous ileo-colitis in ibadan: a clinicoradiological review.
1274936 - Primary sclerosing cholangitis. a report of nine cases and clinical review.
22064126 - Fungal osteomyelitis of calcaneus due to candida albicans: a case report.
24657836 - Lichen sclerosus in isolated bulbar urethral stricture disease.
16673556 - (18)fdg-pet-scan in staging of primary malignant melanoma of the oesophagus: a case rep...
Publication Detail:
Type:  Case Reports    
Journal Detail:
Title:  Endocrine practice : official journal of the American College of Endocrinology and the American Association of Clinical Endocrinologists     Volume:  12     ISSN:  1530-891X     ISO Abbreviation:  Endocr Pract     Publication Date:    2006 Mar-Apr
Date Detail:
Created Date:  2006-05-12     Completed Date:  2006-06-28     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9607439     Medline TA:  Endocr Pract     Country:  United States    
Other Details:
Languages:  eng     Pagination:  174-8     Citation Subset:  IM    
Affiliation:
Department of Endocrinology and Diabetes, Kaiser Permanente, Lafayette, Colorado 80026, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Estrogen Replacement Therapy / adverse effects*
Female
Follicle Stimulating Hormone / blood
Follow-Up Studies
Humans
Hyperprolactinemia / complications*,  diagnosis
Magnetic Resonance Imaging
Middle Aged
Pituitary Neoplasms / diagnosis,  etiology*
Prolactin / blood
Prolactinoma / etiology*
Chemical
Reg. No./Substance:
9002-62-4/Prolactin; 9002-68-0/Follicle Stimulating Hormone

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Propoxyphene-induced hypoglycemia in renal failure.
Next Document:  Nonequivalent results of tetrofosmin and sestamibi imaging of parathyroid tumors.